Alert archive / Kentucky / River Flood Warnings in 2009
River Flood Warning 3, NWS Jackson, KY
NWS Jackson, KY issued this river flood warning at Jan 7, 2009, 10:31 AM EST for Whitley County, Kentucky. It took effect at Jan 8, 2009, 6:10 AM EST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 7, 2009, 10:31 AM EST (15:31 UTC)
- In effect from
- Jan 8, 2009, 6:10 AM EST
- Expired
- Jan 8, 2009, 6:13 PM EST
- In force
- 12 hr
- Issued by
- NWS Jackson, KY
- Flood severity
- Minor
County Whitley County, KY
The radar
The Knoxville radar (KMRX), 93 km from the middle of the area, began a volume at 15:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Cumberland River at Williamsburg (WLBK2). The gauge peaked at 21.12 ft at Jan 8, 2009, 7:00 AM EST.
- Action stage
- 17 ft
- Minor stage
- 21 ft
- Moderate stage
- 27.5 ft
- Major stage
- 32 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03404000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this river flood warning went out at Jan 7, 6:58 AM EST, 3 hours 33 minutes earlier.
Area forecast discussion, Jan 7, 6:58 AM EST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 658 AM EST WED JAN 7 2009 .SHORT TERM.../THE REST OF TODAY/...UPDATED OTHER THAN A THIN LINE OF SHRA THAT IS PUSHING ACROSS THE ERN THIRD OF OUR CWFA... MOST PCPN IS LIGHT... WITH ANY OTHER MODERATE SHRA VERY ISOLATED. REPORTS FROM THE FIELD INDICATE THAT ALTHOUGH THERE ARE NUMEROUS CREEKS AND STREAMS OUT OF THEIR BANKS THERE ARE VERY FEW ROADS CLOSED DUE TO HIGH WATER. THE RAIN EVENT HAS NOT BEEN AS HEAVY AS INITIALLY FORECAST AND HAS BEEN OVER SUCH A PROLONGED PERIOD OF TIME THAT THE RUNOFF HAS BEEN MORE CONTINUOUS THAN OF A FLASH FLOOD NATURE. HAVE CANCELLED THE FLOOD WATCH BUT WILL CONTINUE THE CURRENT FLOOD WARNINGS AND ADVISORIES. DO NOT EXPECT VERY MANY ADDITIONAL PROBLEM AREAS UNTIL THE WATER REACHES THE LARGER RIVERS... WHICH WILL THEN REQUIRE THE APPROPRIATE RIVER STATEMENTS. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TODAY THROUGH THURSDAY NIGHT/ CURRENT WEATHER HAS LIGHT TO MOD SHRA CONTINUING IN THE ERN 2/3 OF THE CWFA. EVEN AS THIS CONTINUES THE BEST PCPN IS EXITING TO THE NE WITH ONLY LIGHT PCPN IN TN TO ADVECT INTO AREA. FAIRLY SHARP LINE FOR ENDING PCPN TO OUR SOUTH RUNS FROM NEAR CSV TO THE WRN FL PANHANDLE. THIS AREA CONTINUES TO SWING EAST AND CURRENT FCST SEEMS TO HAVE THIS WELL IN HAND WITH THE EXCEPTION THAT PCPN MAY NOT ACCUMULATE AS MUCH AS PREV THOUGHT. WILL CONTINUE THE FLOOD WATCH UNTIL 7 AM AS PLANNED. DO NOT THINK THAT THERE IS GOING TO BE ANY WIDESPREAD AREAL FLOODING BUT WE HAVE SEVERAL RIVERS THAT ARE GOING TO COME CLOSE TO FLOODING AS THE RUNOFF CONTINUES TO SEEP INTO THE LARGER WATERWAYS. THE MODELS ARE IN GENERAL AGREEMENT ALOFT INITIALLY...BUT THEIR SIMILARITIES DEGRADE WITH TIME. THEY ALL TAKE A DEEP TROUGH THROUGH THE MIDWEST AND ACROSS THE OHIO VALLEY ON WEDNESDAY. EVEN BY 36 HOURS THE GFS IS DEVIATING FROM THE NAM BY SWINGING ITS UPPER TROUGH EAST QUICKER...EVEN THOUGH ITS VERSION IS THE STRONGER ONE...ESPECIALLY FURTHER SOUTH. THE HIGHER RESOLUTION NAM12 IS ALSO DEPICTING A PARTICULARLY STRONG AND POTENT BATCH OF ENERGY PUSHING THROUGH KENTUCKY WEDNESDAY NIGHT...WITH HINTS ALSO SEEN IN THE ECMWF. THIS ENERGY MOVING THROUGH THE BASE OF THE TROUGH WILL BE SUPPORTED BY A DEVELOPING LOW LEVEL JET AND IS MODELED TO COME ACROSS THE CWA WITH VERY ROBUST LIFT AND ENOUGH QPF TO RESULT IN ACCUMULATING SNOWS. FOR NOW...THIS SOLUTION LOOKS REASONABLE SO HAVE INCLUDED THE SCENARIO IN THE GRIDS AND THE FORECAST...THOUGH NOT QUITE TO THE MAGNITUDE SUGGESTED BY THE NAM12. FOLLOWING THIS...THE STRONG SHORTWAVE TROUGH MOVES OUT OF THE OHIO VALLEY ON THURSDAY...AS NORTHWEST FLOW CONTINUES OVER KENTUCKY AND HEIGHTS RISE. SENSIBLE WEATHER WILL FEATURE THE STREAM OF RAIN EXITING TO THE EAST EARLY WEDNESDAY WITH PLENTY OF LOW LEVEL MOISTURE LEFT BEHIND. COLD ADVECTION IN THE WAKE OF THIS WILL COOL THE COLUMN SUFFICIENTLY ENOUGH TO ALLOW A TRANSITION OF ANY LINGERING PCPN TO SNOW TOWARD EVENING. AFTER AN EVENING LULL...A SECONDARY COLD FRONT CHARGES THROUGH KENTUCKY BRINGING A LIKELIHOOD OF LIGHT TO MODERATE AND ACCUMULATING SNOW TO EAST KENTUCKY FROM LATE WEDNESDAY EVENING INTO EARLY THURSDAY MORNING. THE PREFERRED NAM SOLUTION COUPLED WITH HPC GUIDANCE WOULD YIELD A SWATH OF 1 TO 3 INCH SNOWFALL SPREADING ACROSS THE EASTERN COUNTIES OF THE CWA WITH GENERAL 1/2 TO ONE IN ELSEWHERE. HAVE INTRODUCED THIS POSSIBILITY IN THE GRIDS AND ZONES. THIS FRONT THEN MOVES EAST EARLY THURSDAY TAKING ITS SNOW ALONG WITH IT AND TEMPERATURES WILL BEGIN A SLOW MODERATION TREND DURING THE DAY THURSDAY. .LONG TERM.../WEDNESDAY THROUGH TUESDAY/ DUE TO SOME QUESTIONS WITH A COUPLED JET DEPICTED IN THE GFS EARLY ON...HAVE FOLLOWED A NAM/ECMWF BLEND MORE CLOSELY THROUGH FRIDAY NIGHT. THE PATTERN CONTINUES TO DEAMPLIFY OVER THE REGION THROUGH THE DAY FRIDAY BEFORE THE NEXT TROUGH TAKES AIM AT THE NORTHERN UNITED STATES...COMING OUT OF WESTERN CANADA. AS PROGGED BY THE PREFERRED ECMWF...THIS TROUGH SLIDES THROUGH THE GREAT LAKES AND OHIO VALLEY OVER THE WEEKEND...BUT WITH A MUCH SHALLOWER ARC THAN THE GFS/S VERSION. THE ECMWF THEN TAKES A WEAKER...BUT DEEPENING...WAVE INTO THE PLAINS AND QUICKLY ACROSS KENTUCKY ON MONDAY. MEANWHILE... THE GFS IS MAINTAINING SOUTHWEST FLOW THROUGH THE EASTERN HALF OF THE NATION IN RESPONSE TO A MORE PHASED SOUTHERN AND NORTHERN STREAM TROUGH THROUGH THE FOUR CORNERS REGION. THE LARGE MODEL DIFFERENCES EARLY NEXT WEEK LEAD TO LOWERED CONFIDENCE IN EITHER SOLUTION...BUT THE MORE CONSISTENT ECMWF... SHOWING A TROUGH CENTERED OVER THE GREAT LAKES AND OHIO VALLEY ON TUESDAY...WAS FOLLOWED AS OPPOSED TO THE GFS AND ITS PROLONGED PERIOD OF MOIST SOUTHWEST FLOW. COOL HIGH PRESSURE WILL KEEP CONDITIONS DRY AND QUIET INTO THE WEEKEND AS THE NEXT SFC WAVE SETS UP A WARM FRONT TO THE NORTH OF THE CWA. AS A RESULT...WE WARM UP QUITE NICELY ON FRIDAY AND STAY MILD THROUGH FRIDAY NIGHT BEFORE THE NEXT DEVELOPING LOW MOVES IN FROM THE WEST LATER SATURDAY. THIS LOW AND ITS ELONGATED COLD FRONT SLIPS EAST SATURDAY NIGHT ALLOWING COLDER AIR TO MOVE BACK INTO THE AREA AND PERHAPS CHANGE ANY LEFT OVER PCPN TO ALL SNOW ON SATURDAY NIGHT. WEAK HIGH PRESSURE IN THE WAKE OF THE LOW AND ITS FRONT WILL HOLD ON FOR THE DAY SUNDAY BEFORE THE NEXT NORTHERN STREAM SYSTEM DIPS INTO THE OHIO VALLEY WITH A RENEWED CHANCE FOR RAIN OR SNOW MONDAY NIGHT INTO TUESDAY. THIS SYSTEM NOW LOOKS TO TAKE ITS COLD FRONT THROUGH KENTUCKY LATER TUESDAY WITH VERY COLD AIR POISED TO CHILL THE AREA FOR THE MIDDLE OF NEXT WEEK. IN GENERAL...GIVEN MY PREFERENCE FOR ITS PARENT MODEL...FOLLOWED THE MET GUIDANCE MORE CLOSELY THAN THE MAV FOR BOTH TEMPERATURES AND POPS THROUGH FRIDAY. LATER ON...UNDERCUT THE TEMPS AND POPS THROUGH THE LONG TERM FROM THE MEX...GOING CLOSER TO CONTINUITY AND HPC GUIDANCE. && .AVIATION.../12Z TO 12Z/ LOW PRESSURE OVER OHIO WILL CONTINUE TO TRACK NORTHEAST...DRAGGING A COLD FRONT THROUGH THE AREA. EXPECTING GENERALLY LOW END MVFR CONDITIONS THROUGH THE PERIOD...WITH TEMPO IFR. RAIN WILL BE SLOWLY TAPERING OFF FROM WEST TO EAST. COLDER AIR ALOFT...INCREASED MOISTURE...AND AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THIS AFTERNOON AND EVENING...PRODUCING SOME SNOW SHOWERS. THERE IS A POTENTIAL FOR SOME TEMPO IFR CONDITIONS IN THESE...BUT LEFT THIS OUT OF THE TAF FOR NOW UNTIL TIMING CAN BE PINNED DOWN MORE. EXPECT SOME SHSN ACTIVITY TO CONTINUE OVERNIGHT AS A SECONDARY DISTURBANCE SWINGS THROUGH. && .JKL WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM EST THURSDAY FOR KYZ087-088-110-113-115-117-118-120. && SHORT TERM...DUSTY LONG TERM....GREIF AVIATION...WJM
Hazardous weather outlook, Jan 7, 3:58 AM EST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 358 AM EST WED JAN 7 2009 KYZ044-050>052-058>060-068-069-079-083-104-106-108-111-081200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-WAYNE-ELLIOTT-MORGAN-WOLFE-LEE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...MONTICELLO...SANDY HOOK... WEST LIBERTY...CAMPTON...BEATTYVILLE 358 AM EST WED JAN 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SNOW WILL BEGIN TO FALL LATE TODAY AND CONTINUE THROUGH TONIGHT. LOOK FOR ACCUMULATIONS OF AN INCH OR LESS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. EXPECT A FEW FLURRIES TO CONTINUE EARLY THURSDAY MORNING. SNOW SHOWERS ARE POSSIBLE FRIDAY NIGHT THROUGH SATURDAY NIGHT AND AGAIN MONDAY AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO CALL IN RAINFALL TOTALS TODAY AND ANY OBSERVATIONS OF FLOODING. KYZ080-084>086-107-109-112-114-116-119-081200- LAUREL-MCCREARY-WHITLEY-KNOX-JOHNSON-MAGOFFIN-BREATHITT-OWSLEY-CLAY- MARTIN- INCLUDING THE CITIES OF...LONDON...WHITLEY CITY...CORBIN... WILLIAMSBURG...BARBOURVILLE...PAINTSVILLE...SALYERSVILLE...JACKSON... BOONEVILLE...MANCHESTER...INEZ 358 AM EST WED JAN 7 2009 ...FLOOD WATCH IN EFFECT UNTIL 7 AM EST THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. RAIN WILL TAPER OFF TODAY... BUT AREA RIVERS WILL CONTINUE TO RISE WITH THE HEAVY RUNOFF. SNOW WILL BEGIN LATE TODAY AND CONTINUE THROUGH TONIGHT WITH ACCUMULATIONS OF AROUND AN INCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. EXPECT A FEW FLURRIES TO CONTINUE EARLY THURSDAY MORNING. SNOW SHOWERS ARE POSSIBLE FRIDAY NIGHT THROUGH SATURDAY NIGHT AND AGAIN MONDAY AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO CALL IN RAINFALL TOTALS TODAY AND ANY OBSERVATIONS OF FLOODING. KYZ087-088-110-113-115-117-118-120-081200- BELL-HARLAN-FLOYD-KNOTT-PERRY-LESLIE-LETCHER-PIKE- INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN... PRESTONSBURG...HINDMAN...HAZARD...HYDEN...WHITESBURG...PIKEVILLE 358 AM EST WED JAN 7 2009 ...FLOOD WATCH IN EFFECT UNTIL 7 AM EST THIS MORNING... ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. RAIN WILL TAPER OFF TODAY... BUT AREA RIVERS WILL CONTINUE TO RISE WITH THE HEAVY RUNOFF. SNOW WILL BEGIN LATE TODAY AND CONTINUE THROUGH TONIGHT WITH ACCUMULATIONS OF 1 TO 3 INCHES POSSIBLE. HIGHER ELEVATIONS ALONG THE VIRGINIA BORDER COULD RECEIVE TOTAL ACCUMULATIONS OF NEARLY 4 INCHES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. EXPECT A FEW FLURRIES TO CONTINUE EARLY THURSDAY MORNING. SNOW SHOWERS ARE POSSIBLE FRIDAY NIGHT THROUGH SATURDAY NIGHT AND AGAIN MONDAY AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO CALL IN RAINFALL TOTALS TODAY AND ANY OBSERVATIONS OF FLOODING. DUSTY
In the hours before
Local storm report, Jan 7, 5:28 AM EST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
528 AM EST WED JAN 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 AM FLOOD BARBOURVILLE 36.87N 83.88W
01/07/2009 KNOX KY LAW ENFORCEMENT
SEVERAL ROADS AROUND BARBOURVILLE WERE UNDER
WATER...INCLUDING SHYMUG HOLLOW...STATE HIGHWAY GARAGE
ROAD...KENTUCKY 3153...BLACK LICK...GREEN...WALER
ROAD...HASHER HOLLOW...EMANUEL HOLLOW...AND KENTUCKY
1527.
&&
WJMLocal storm report, Jan 7, 5:58 AM EST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
558 AM EST WED JAN 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 AM FLOOD BARBOURVILLE 36.87N 83.88W
01/07/2009 KNOX KY LAW ENFORCEMENT
STANDING WATER WAS REPORTED ON CALIFORNIA HOLLOW
ROAD...DISAPOINTMENT HOLLOW ROAD...HAMMONS FORK
ROAD...AND BULL CREEK ROAD.
&&
WJMSpecial weather statement, Jan 7, 6:39 AM EST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 639 AM EST WED JAN 7 2009 KYZ085-087-088-110-113-115-117>120-071245- MARTIN-WHITLEY-FLOYD-PIKE-KNOTT-PERRY-LESLIE-LETCHER-HARLAN-BELL- 639 AM EST WED JAN 7 2009 ...A LINE OF HEAVY SHOWERS TO AFFECT MARTIN...FLOYD...PIKE... KNOTT...PERRY...LESLIE...LETCHER...HARLAN...WHITLEY...AND BELL COUNTIES THROUGH 745 AM EST WEDNESDAY MORNING. AT 639 AM EST...A LINE OF HEAVY SHOWERS WERE LOCATED ALONG A LINE EXTENDING FROM HODE TO IVEL TO GARNER TO DAVISBURG...MOVING EAST AT 25 MPH. THESE SHOWERS WILL BE NEAR STONY FORK JUNCTION AROUND 645 AM EST...YEADDISS AROUND 650 AM EST...MELDRUM AROUND 655 AM EST...VARILLA AROUND 700 AM EST...AND ULVAH AROUND 705 AM EST...AND PIKEVILLE AROUND 715 AM. RESIDENTS SHOULD EXPECT BRIEF HEAVY RAIN...WHICH WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY.
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 2:06 AM EST | Areal Flood Advisory | JKL | Clay, Knox, Leslie, Whitley | 3 hr |
| Jan 7, 2:47 AM EST | Winter Weather Advisory | JKL | Bell, Floyd, Harlan, Knott, Leslie, Letcher and 2 more | 31 hr |
| Jan 7, 3:21 AM EST | Areal Flood Advisory | JKL | Floyd, Harlan, Knott, Leslie, Letcher, Martin and 2 more | 10 hr |
| Jan 7, 4:36 AM EST | Areal Flood Advisory | JKL | Bell, Clay, Harlan, Knox, Leslie, Letcher and 2 more | 6 hr |
| Jan 7, 4:49 AM EST | Areal Flood Warning | JKL | Knox | 6 hr |
| Jan 7, 5:47 AM EST | Areal Flood Advisory | JKL | Breathitt, Clay, Elliott, Floyd, Johnson, Knott and 9 more | 6 hr |
| Jan 7, 10:24 AM EST | River Flood Warning | JKL | Owsley | 19 hr |
| Jan 7, 10:24 AM EST | River Flood Warning | JKL | Estill | 39 hr |
| Jan 7, 10:47 AM EST | Areal Flood Warning | JKL | Knox | 3 hr |
| Jan 7, 11:19 AM EST | River Flood Advisory | JKL | Clay | 11 hr |
| Jan 7, 11:19 AM EST | River Flood Advisory | JKL | Lee | 55 hr |
| Jan 7, 11:19 AM EST | River Flood Advisory | JKL | Bell | 11 hr |
| Jan 7, 11:19 AM EST | River Flood Advisory | JKL | Knox | 32 hr |
Nearby
River Flood Warnings in Kentucky, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.